Tags

Type your tag names separated by a space and hit enter

Syndrome of inappropriate antidiuretic hormone associated with tolterodine therapy.
Consult Pharm 2010; 25(5):320-2CP

Abstract

OBJECTIVE

To present a case of syndrome of inappropriate antidiuretic hormone (SIADH) associated with the use of tolterodine.

SETTING

An acute-care unit at a university hospital with a comprehensive program for elders.

CASE SUMMARY

In this case report, we present a 99-year-old female who was admitted to our unit for suspected gastrointestinal bleeding who subsequently developed hyponatremia. After the initiation of tolterodine for urinary incontinence, the patient's sodium dropped to 121 mEq/L (from a usual baseline that ranged between 128 mEq/L and 134 mEq/L). Laboratory and urinary findings revealed a serum osmolality of 220 mOsm/kg, a urinary osmolality of 340 mOsm/kg, and a urinary sodium of 101 mmol/L, suggesting a euvolemic hyponatremic state consistent with SIADH. Tolterodine therapy was promptly discontinued, and patient sodium levels normalized.

CONCLUSION

Although the etiology of SIADH is often obscure and multifactorial, clinicians should be aware that it is a major cause of hyponatremia among hospitalized elderly patients, and drug therapies must always be evaluated to prevent further complications.

Authors+Show Affiliations

Montefiore North Hospital, Bronx, NY, USA.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

20497930

Citation

Bryan, Monique K., et al. "Syndrome of Inappropriate Antidiuretic Hormone Associated With Tolterodine Therapy." The Consultant Pharmacist : the Journal of the American Society of Consultant Pharmacists, vol. 25, no. 5, 2010, pp. 320-2.
Bryan MK, Nguyen MT, Hilas O. Syndrome of inappropriate antidiuretic hormone associated with tolterodine therapy. Consult Pharm. 2010;25(5):320-2.
Bryan, M. K., Nguyen, M. T., & Hilas, O. (2010). Syndrome of inappropriate antidiuretic hormone associated with tolterodine therapy. The Consultant Pharmacist : the Journal of the American Society of Consultant Pharmacists, 25(5), pp. 320-2. doi:10.4140/TCP.n.2010.320.
Bryan MK, Nguyen MT, Hilas O. Syndrome of Inappropriate Antidiuretic Hormone Associated With Tolterodine Therapy. Consult Pharm. 2010;25(5):320-2. PubMed PMID: 20497930.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Syndrome of inappropriate antidiuretic hormone associated with tolterodine therapy. AU - Bryan,Monique K, AU - Nguyen,May T, AU - Hilas,Olga, PY - 2010/5/26/entrez PY - 2010/5/26/pubmed PY - 2010/7/23/medline SP - 320 EP - 2 JF - The Consultant pharmacist : the journal of the American Society of Consultant Pharmacists JO - Consult Pharm VL - 25 IS - 5 N2 - OBJECTIVE: To present a case of syndrome of inappropriate antidiuretic hormone (SIADH) associated with the use of tolterodine. SETTING: An acute-care unit at a university hospital with a comprehensive program for elders. CASE SUMMARY: In this case report, we present a 99-year-old female who was admitted to our unit for suspected gastrointestinal bleeding who subsequently developed hyponatremia. After the initiation of tolterodine for urinary incontinence, the patient's sodium dropped to 121 mEq/L (from a usual baseline that ranged between 128 mEq/L and 134 mEq/L). Laboratory and urinary findings revealed a serum osmolality of 220 mOsm/kg, a urinary osmolality of 340 mOsm/kg, and a urinary sodium of 101 mmol/L, suggesting a euvolemic hyponatremic state consistent with SIADH. Tolterodine therapy was promptly discontinued, and patient sodium levels normalized. CONCLUSION: Although the etiology of SIADH is often obscure and multifactorial, clinicians should be aware that it is a major cause of hyponatremia among hospitalized elderly patients, and drug therapies must always be evaluated to prevent further complications. SN - 0888-5109 UR - https://www.unboundmedicine.com/medline/citation/20497930/Syndrome_of_inappropriate_antidiuretic_hormone_associated_with_tolterodine_therapy_ L2 - https://www.ingentaconnect.com/openurl?genre=article&issn=0888-5109&volume=25&issue=5&spage=320&aulast=Bryan DB - PRIME DP - Unbound Medicine ER -